Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 179, NWS Wichita, KS

June 5, 2003Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2003, 9:02 PM CDT for Chautauqua County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 9:02 PM CDT (02:02 UTC)
Expired
Jun 5, 2003, 10:00 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060202
SVRICT
KSC019-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 1000 PM CDT.

* AT 902 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM 6 MILES EAST OF CEDAR VALE...OR ABOUT 12 MILES WEST OF
  SEDAN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTH OF CHAUTAUQUA AROUND 935 PM CDT...
  NEAR SEDAN AROUND 940 PM CDT...
  NEAR PERU AROUND 955 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 1000 PM CDT.

LAT...LON 3719 9637 3702 9647 3701 9597 3723 9597

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:24 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 3:24 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU JUN 5 2003

TNGHT
BIG SWATH OF RAIN OVER WESTERN KS WILL CONTINUE TO WORK ITS WAY WEST
HEADING INTO TNGHT. WATER VAPOR IMAGERY SHOWS A COUPLE IMPRESSIVE
WAVES SLIDING S IN THE NW FLOW REGIME. FIRST WAVE NOW SLIDING ACROSS
THE DAKOTAS WAS PRODUCING THE RAIN OVER CURRENTLY OVER WESTERN KS.
THIS WILL BRING GOOD CHANCES OF RAIN FOR MUCH OF THE CWA AS THIS
WAVE MOVES CLOSER THUS WILL KEEP HIGHER END POPS GOING. THINGS
SHOULD BEGIN TO TAPER OFF FROM NW TO SE HEADING INTO THE LATE NIGHT
HOURS.

FRI-SAT
SFC HIGH PRESSURE BUILDS INTO THE REGION WITH PRECIP COMING TO AN
END FOR SE KS FRIDAY MORNING. GOOD ISENTROPIC DOWNGLIDE ON THE
BACKSIDE SHOULD SCOUR OUT THE CLOUDS WITH MOSTLY SUNNY CONDITIONS
PREVAILING. TEMPS SHOULD WARM UP SOME DUE TO MORE SUNSHINE COMPARED
TO THE LAST FEW DAYS. SAT SYSTEM HAS BEEN PICKING UP A BIT MORE
STEAM WHICH COULD WORK AGAINST IT SOME BY MAKING THE WINDOW OF
BETTER MSTR/INSTABILITY SMALLER. THIS WILL CAUSE CHANCES OF SEVERE
TO GO DOWN...HOWEVER DECENT CHANCES OF PRECIP WILL STAY IN THE
EQUATION. CURRENT SPEED AND TRACK OF THE FRONT HAS PRECIP DEVELOPING
OVER WESTERN HALF OF CWA FOR THE FIRST HALF OF THE DAY THEN SHIFTING
EASTWARD ACROSS THE CWA.

SUN-SUN NGHT
ANOTHER DRYING OUT PERIOD AS SYSTEM MOVES EAST OF THE AREA WITH
DRIER AIR MOVING INTO THE REGION. ONCE AGAIN ISENTROPIC DOWNGLIDE
WILL SCOUR OUT THE CLOUDS FROM W TO E ACROSS THE CWA.

EXTENDED: MON-THUR
UPPER PATTERN WILL BE GOING THRU A TRANSITION PHASE FOR THIS PERIOD
AS NW FLOW REGIME SWITCHES TO A SUBBLTE SW FLOW REGIME BY THUR. THIS
TRANSITION WILL INCREASE THE HEAT ACROSS KS AND HUMIDITY WILL ALSO
BE ON THE RISE...WITH GULF OPENING ITS DOORS TO FREE ACCESS OF MSTR.
MODELS CONFIRM THIS TREND WITH HIGHER 850 THETA E VALUES MORE
INDICATIVE OF EARLY SUMMER TIME SETTLING OVER THE REGION
(TUES-THUR). WITH THAT SAID ITS HARD TO RULE OUT CHANCES OF STORMS
FIRING ALMOST ANY DAY DUE TO HIGHER CAPE ENVIRONMENT. ANY WEAK
DISTURBANCE WILL BE ABLE TO TRIGGER STORM DEVELOPMENT IN THIS TYPE
OF ENVIRONMENT...AND THE REAL CHALLENGE WILL COME FROM TRYING TO PIN
DOWN THE TIMING OF THESE WAVES. COULD TOSS IN CHANCES OF POPS ACROSS
THE CWA EVERYDAY BUT WILL OPT NOT TO DO THAT. IT WONT BE RAINING
THIS ENTIRE PERIOD BUT GOOD AFTERNOON SFC HEATING AND LITTLE WEAK
WAVES WILL BE ENOUGH TO KICK THINGS OFF.

COULD SEE SOME ELEVATED CONVECTION POSSIBLY DEVELOPING MON NGHT FOR
CWA AS MSTR SURGES NORTHWARD UP THE WESTERN HIGH PLAINS. ISENTROPIC
UPGLIDE OF THIS MSTR ALONG WITH SHOWALTER VALUES DIPPING INTO THE
NEG RANGE SUPPORT THIS POSSIBILITY. WILL PLACE SLIGHTLY BETTER
CHANCES ALONG KS/OK BORDER. ANOTHER WAVE LOOKS TO APPROACH THE AREA
LATE TUES INTO WED AND WILL START POPS ON WED AND LET LATER SHIFTS
MOVE TIMING AROUND AS NECESSARY. WILL CARRY ANOTHER CHANCE OF PRECIP
ON THUR AS A BNDY COULD SET UP ACROSS THE AREA VIA GFS
SOLUTION...BUT DAY 7 FCST SO WILL NOT GO ABOVE 30 POPS AT THIS
JUNCTURE.

FCSTID = 15/JAKUB
ICT   55  78  55  76 /  80  10  10  20
HUT   53  78  56  74 /  80  10  10  30
EWK   54  77  55  75 /  80  10  10  20
EQA   55  77  55  76 /  80  10  10  20
WLD   56  78  56  79 /  80  10  10  20
RSL   50  78  55  71 /  80   5  10  40
GBD   52  78  55  71 /  80   5  10  40
SLN   52  77  55  73 /  80  10  10  40
MPR   54  77  55  75 /  80  10  10  20
CFV   58  76  54  81 /  80  30  10  10
CNU   58  74  54  80 /  80  30  10  10
K88   58  74  54  80 /  80  30  10  10
.ICT...NONE.
Hazardous weather outlook, Jun 5, 6:20 AM CDT, 14 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
620 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
FOR CENTRAL AND SOUTHEAST KANSAS. SHOWERS AND A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE REGION AS A
STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. ISOLATED LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT WITH THE STORMS,  MAINLY
BEFORE SUNSET. AFTER SUNSET THE SEVERE THREAT WILL DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE ON SATURDAY AFTERNOON
AND EVENING. AT THIS TIME, EARLY INDICATIONS ARE THAT THE
THUNDERSTORMS COULD BECOME SEVERE BY THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON ACROSS
THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:35 PM CDTFlash Flood WarningICTCowley6 hr
Jun 5, 11:05 PM CDTFlash Flood WarningICTSumner6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.